Alcohol-Medication Interactions: The Acetaldehyde Syndrome

@article{BorjaOliveira2014AlcoholMedicationIT,
  title={Alcohol-Medication Interactions: The Acetaldehyde Syndrome},
  author={Caroline Ribeiro Borja-Oliveira},
  journal={Journal of Pharmacovigilance},
  year={2014},
  volume={2},
  pages={1-5}
}
Medications that inhibit aldehyde dehydrogenase when coadministered with alcohol produce accumulation of acetaldehyde. Acetaldehyde toxic effects are characterized by facial flushing, nausea, vomiting, tachycardia and hypotension, symptoms known as acetaldehyde syndrome, disulfiram-like reactions or antabuse effects. Severe and even fatal outcomes are reported. Besides the aversive drugs used in alcohol dependence disulfiram and cyanamide (carbimide), several other pharmaceutical agents are… 

Figures from this paper

Impact of Alcohol on Drug Metabolism and Alcohol - Drug Pharmacokinetic Interactions in Alcoholics

The review mainly discusses the impact of alcohol on the drug metabolism and alcohol-drug pharmacokinetic interactions and the mechanism of alcohol-medication interactions are discussed.

Alcohol Consumption- Influence on Global Population

Liquor keeps on being a standout amongst the most often mishandled medications on the planet, and its utilization is connected with the main sources of death among youth and the most elevated amount of utilization is seen in created countries.

Drug Interactions ? Causes & Implications

In drug interactions the therapeutic efficacy of a drug is altered by another drug which is simultaneously administered to the patient.

Scope of Pharmacovigilance

Pharmacovigilance promotes the systematic, rational use and assures the confidence for the safety of drugs, and tries and does to see adverse events, to suggest a new potentially causal association.

ALCOHOLIC LIVER DISEASE - A MINIREVEIW

The article suggests that, more research should be carried out in therapeutic management of alcoholic liver disease.

Pharmacovigilance: Present status and future perspectives

There is an immense need to understand the importance of pharmacovigilance and how it impacts the life cycle of the product to help ensure regulatory compliance and enhance clinical trial safety and post-marketing surveillance.

Research and Reviews: Journal of Pharmacology and Toxicological Studies Perspicacity in Pharmacovigilance

Current day’s pharmacovigilance have been fast evolving sector in the fields of medicine and software technologies providing well sophisticated opportunities to Pharmacy professionals around the globe.

References

SHOWING 1-10 OF 88 REFERENCES

Disulfiram--alcohol reaction mimicking an acute coronary syndrome.

A patient is reported with a severe disulfiram-alcohol reaction marked by flushing, confusion, generalized malaise, epigastric pain, and hypotension, and left heart catheterization showed no angiographic evidence of coronary artery disease.

[A patient with a life-threatening disulfiram-ethanol reaction].

A life-threatening reaction which developed at a level between only 2.3-3.0 mg/l is described, showing that the provision of information on a patient's use of medications and adequate communication are just as important as toxicological screening in the laboratory.

Pharmaceutical Agents Known to Produce Disulfiram-Like Reaction: Effects on Hepatic Ethanol Metabolism and Brain Monoamines

The ethanol intolerance produced by these agents, either aldehyde dehydrogenase is inhibited or not, could be the result of a “toxic serotonin syndrome,” as in the case of the concomitant use of serotonin-active medications.

Fomepizole for severe disulfiram-ethanol reactions.

Sudden death due to metronidazole/ethanol interaction.

The cause of death was reported to be cardiac dysrhythmia due to acetaldehyde toxicity due to an ethanol/ metronidazole interaction, and Autonomic stress associated with the assault is likely to have contributed to this woman's death.

Severe Hypotension and Ischemic Stroke after Disulfiram-Ethanol Reaction

A 53-year-old man developing severe hypotension and ischemic stroke is presented, and use of adrenalin as a drug of choice in this critical condition, together with other therapeutic approaches led to stabilization of hemodynamics and reversal of neurological symptoms.

Disulfiram-like reaction to a cephalosporin.

A peculiar facial flushing and tachycardia occurring two to three days after discharge and within a few minutes after drinking one or two glasses of beer is noted.

Disulfiram-like reaction with ornidazole.

The case of a 48-year-old male, who was taking ornidazole and developed features of disulfiram-like reaction after taking alcohol is reported, highlighting the need for clinicians to advise patients to restrict intake of alcohol if they are being prescribed imidazoles derivatives.

Photolysis of sulfiram: a mechanism for its disulfiram-like reaction.

Lack of Disulfiram-Like Reaction with Metronidazole and Ethanol

This study shows that metronidazole does not have an effect on blood acetaldehyde concentrations when ingested with ethanol and does not has any objective or subjective disulfiram-like properties, and it is possible that disulfIRam- like reaction can occur in some subgroups and by other mechanisms than the inhibition of hepatic ALDH.
...